Aa
A
A
Close
Avatar universal
Need advice on tapering off RX
My doctor put me on xanax, 10mg, 3x a day.  I have been on that dosage, more or less, the last few years.  I am trying to wean myself off and am only taking it 2x a day.  I am incredibly nervous but I hate being depedent on this.  How long will I feel this way?  And when can I reduce the dosage to 1x a day?

Please help.  I am not a person with an addictive personality - I cannot believe I allowed myself to become addicted to a medication, but I must be or I would not feel this way.

Cancel
10 Answers
Page 1 of 1
3149845 tn?1452625053
You should post this on the substance abuse forum, youll get alot of help there.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
480448 tn?1426952138
Hello and welcome!!

PLEASE tell me you meant 1 mg 3 times a day and not 10 mg 3 times a day!  30 mg of Xanax a day is unheard of.  The max recommended daily dose of Xanax is 8-10 mg.  

Anyway, you will need to taper off the Xanax under the supervision of tyour doctor.  It really is the best way to taper off a benzo.  The slower and more deliberate the taper, the less likely you will have any major issues.

Usually the biggest complaint coming off an anxiolytic is rebound anxiety, so try to be prepared ahead of time by having other means to cope with anxiety at the ready.  If you've never done therapy, I recommend doing that first, so you can learn those coping mechanisms before you start tapering.

Communicate with your doctor, tell him/her you would like to be slowly tapered.  If your doc is Rx'ing 30 mg of Xanax a day, I'd strongly recommend finding a new doctor completely.

Very best of luck to you...please update us on your progress!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
480448 tn?1426952138
If you aren't abusing the Xanax, you don't really need to post in the SA forum, that's up to you.  There's a difference between being addicted and being physically dependent on a medication.

Addiction involves abuse of the mned, taking more than Rx'd, usually to seek a high.  It involves mental cravings, and a lot of times, maladaptive behavior in order to obtain the substance.  Dependency is where your body has grown accustomed to the med being in your system, which will lead to w/d's if the med is stopped abruptly.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Thank you.  It was a mistake.  I'm taking .5 mg 3x a day.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
No, I'm not abusing it.  But when i tried to stop taking it, I got the shakes and felt like i was going to pass out from anxiety.  My doctor said I'm not taking too much and it's not a problem.  I honestly think he's keeping me on it for the visit co-pays.  

I am a little more concerned because I am a cardiac patient. Today I did the math and i went from .15 mg to .10.  And i didn't spread it out properly, time-wise.  I'm going to try to take .5 every 12 hours and see if that will help. then i'll go from there.  I walk, do deep breathing, and i bought 5-HTP to see if that will help.

i'm getting off this stuff!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
480448 tn?1426952138
Whew!  Big difference!!  Just take your time...there's no hurry!  The only advice we can responsibly give you is to ask your doctor for help,  although I'm sure people have tapered themselves.

Good luck!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
4346162 tn?1353160331
My experience so far with tapering off has been better then I expected. I have been on Xanax for a over 20 yrs. I have always taken as prescribed and proud to say I never abused them. I appreciated them way to much.
Tampering slowly is the way to go.
I'm sorry your feeling so nervous. I hope as you get adjusted to the different dose that will soon  change. Stay Strong...you can do it.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I did it! I'm shaky -- but I weaned myself quicker than I thought and I haven't had any now in 3 days.  This is completely do-able.  I was just very shaky at first, and still get shaky.  But I can talk myself through it now. Thank you guys for the support.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
480448 tn?1426952138
Glad to hear it!

You may want to find ways to deal with the rebound anxiety for a while.  Increase your activity level in the form of exercise, therapy if you're still having anxiety.

Good luck to you!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
4346162 tn?1353160331
Yay!! bkworm that is great.

Continued Success!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Recent Activity
1236893 tn?1408490528
Blank
gymdandee commented on Make A Shake That Wil...
1 hr ago
5938899 tn?1453692297
Blank
otakugenx commented on Sep 6th->Dr. Swift...
10 hrs ago
Avatar universal
Blank
dayna852 commented on Make A Shake That Wil...
11 hrs ago
Blank
Anxiety Tracker
Track Anxiety Symptoms
Start Tracking Now
Top Anxiety Answerers
Avatar universal
Blank
Arlington, VA
Avatar universal
Blank
MI
675718 tn?1449992146
Blank
El Paso, TX
Avatar universal
Blank
973741 tn?1342346373
Blank
1530171 tn?1448133193
Blank
London, ON
Anxiety Community Resources